Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 247, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 8, 2003, 4:10 PM CDT for Grady County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2003, 4:10 PM CDT (21:10 UTC)
- Expired
- May 8, 2003, 5:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Grady County, OK
The radar
The Norman radar (KTLX), 65 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2594 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 11.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:34 PM CDT, 36 minutes earlier.
Area forecast discussion, May 8, 3:34 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 334 PM CDT THU MAY 8 2003 UPDATED TO ISSUE WIND ADVISORY FOR NW OK FROM 4 UNTIL 7 PM THIS EVENING. REMAINDER OF FORECAST REASONING REMAINS UNCHANGED. MILLER .OUN... OK...WIND ADVISORY UNTIL 7 PM THIS EVENING OKZ004-005-009-010. TX...NONE. **************************** 219 PM CDT THUS MAY 8 2003 ...POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK INCLUDING SUPERCELLS AND TORNADOES ACROSS THE CENTRAL THIRD OF OKLAHOMA DURING THE NEXT 3-9 HOURS... MID/UPPER LEVEL TROF AND SFC LOW CONT TO RAPIDLY DEEPEN OVER WRN KS/ERN CO EARLY THIS AFTERNOON.. AND THERE IS SUBTLE EVIDENCE OF A SECONDARY IMPULSE PUSHING EWD ACROSS NEW MEXICO. 18Z OUN SOUNDING INDICATES THAT CAPPING IS MUCH WEAKER THAN PREVIOUSLY EXPECTED ALONG DRYLINE ACROSS MOST OF OKLAHOMA. POTENT THERMODYNAMIC PROFILE IS EVIDENT WITH VERY HIGH BOUNDARY LAYER MOISTURE CONTENT.. LOW LCL HGHTS AND STEEP MID LEVEL LAPSE RATES. IN ADDITION..THE HODOGRAPH SHOWS SIGNIFICANT LOW LEVEL AND DEEP LAYER SHEAR IN PLACE.. HILITED BY A DISTINCT KINK IN THE HODOGRAPH AT ABOUT 1.5 KM AGL. THIS TYPE OF LOW LEVEL SHEAR PROFILE IN COMBINATION WITH ABOVE MENTIONED THERMODYNAMICS HAS OFTEN BEEN ASSOCIATED WITH ENVIRONMENTS SUPPORTIVE OF LONG LIVED STRONG/VIOLENT TORNADOES. EXPECT INITIATION INVOF THE DRYLINE WITHIN THE NEXT COUPLE HOURS WITH SUPERCELL DEVELOPMENT LIKELY. SVR THREAT WILL LIKELY CONTINUE WELL INTO THE NITE AS STRONG UVVS CONT ALONG DRYLINE UNTIL AT LEAST 06Z ACROSS MUCH OF OKLAHOMA. LIKELY TO SEE DEVELOPMENT SWD INTO TEXAS LATER THIS AFT/EVE. INSTABILITY AXIS WILL RELOAD FRIDAY OVER THE SE ZONES.. AND THEN EXPAND NWWD INTO REDEVELOPING WARM FRONTAL ZONE FRIDAY NITE. HAVE READJUSTED POPS TO ACCOUNT FOR THIS THINKING. NEXT WAVE WILL EJECT ONTO THE PLAINS SATURDAY.. BUT MAIN FOCUS FOR ACTIVITY WITH THIS WAVE LOOKS TO BE NORTHEAST OF THE OUN CWA ATTM. HOWEVER..STILL LIKELY TO SEE AT LEAST A FEW STORMS ALONG/SE OF I44 CORRIDOR AHEAD OF DRYLINE/FRONT. IT APPEARS THAT LOW LEVEL RIDGING WILL FINALLY BUILD SWD FAR ENUF SUNDAY INTO MONDAY TO ALLOW FOR A BRIEF RESPITE FROM STORMS..BUT TROPICAL BOUNDARY LAYER AIR WILL BE LURKING CLOSE BY AND SHUD MOVE BACK NWD MONDAY/TUES AS LONG WAVE TROF RELOADS OVER THE WRN CONUS. WE WILL BRING SLGT CHC POPS BACK INTO THE SW ZONES MONDAY AFTERNOON WITH ONSET OF MOISTURE RETURN.. AND THEN EXPAND/INCREASE POPS ACROSS THE REST OF THE AREA THRU MID WEEK. MORE BOUTS OF SVR STORMS SEEM LIKELY AS SIGNIFICANT INSTABILITY AXIS REMAINS SUPERIMPOSED UNDERNEATH STRONG MID LEVEL FLOW. MILLER OKC 64 89 67 84 / 60 20 20 30 HBR 59 91 64 88 / 10 20 20 20 SPS 66 94 68 92 / 50 30 20 30 GAG 51 89 57 82 / 10 30 30 10 PNC 64 85 67 82 / 60 20 40 20 DUA 71 88 72 88 / 60 20 20 40 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 8, 3:40 PM CDT, 30 minutes before
OKZ004>048-050>052-TXZ083>090-091200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF CENTRAL AND NORTHERN OKLAHOMA. THERE IS ALSO A MODERATE
RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL OKLAHOMA... WHILE A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR WESTERN PORTIONS OF
OKLAHOMA AND NORTH TEXAS.
LOCATION...
THE HIGH RISK AREA IS ALONG AND EAST OF THE INTERSTATE 35
CORRIDOR... AND NORTH OF A PAULS VALLEY TO ADA LINE. THE OKLAHOMA
CITY METRO AREA IS INCLUDED IN THE HIGH RISK AREA. BOUNDING THE HIGH
RISK AREA IS A MODERATE RISK AREA THAT EXTENDS ALONG AND EAST OF A
LINE FROM ENID TO LAWTON... AND NORTH OF A LINE FROM LAWTON TO
MARIETTA... TO DURANT. THE SLIGHT RISK AREA COVERS THE REMAINDER OF
WEST CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS... EAST OF A LINE FROM
CHEROKEE... TO CACHE... TO ELECTRA TEXAS.
TIMING...
SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON...
EVENING... AND OVERNIGHT.
IMPACTS...
SOME OF THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG TORNADOES. VERY LARGE HAIL TO AROUND BASEBALL SIZE WILL ALSO
BE POSSIBLE. WIND GUSTS TO ABOUT 80 MPH MAY ALSO OCCUR WITH THESE
STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY FRIDAY MORNING.
DISCUSSION...
BY MID AFTERNOON... THE DRYLINE EXTENDED FROM NEAR ALVA OKLAHOMA TO
JUST WEST OF WICHITA FALL TEXAS. THE DRYLINE IS FORECAST TO
CONTINUE TO MOVE EAST... REACHING CENTRAL OKLAHOMA THIS EVENING.
LOW-LEVEL WINDS WILL CONVERGE ON THE DRYLINE... PROVIDING A
SUBSTANTIAL AMOUNT OF LIFT. THIS... COMBINED WITH VERY HIGH
INSTABILITIES AND FAVORABLE WIND PROFILES... WILL LIKELY RESULT IN
THE FORMATION OF MULTIPLE SUPERCELL THUNDERSTORMS. THE FAVORABLE
CONDITIONS FOR SUPERCELL DEVELOPMENT WILL CONTINUE INTO THE NIGHT...
WITH A SLOW DECREASING TREND. MOST OF THE SEVERE WEATHER SHOULD END
BY SUNRISE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...NEAR 100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...NEAR 100 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WEST WINDS WILL BE POSSIBLE THIS AFTERNOON WEST OF THE
DRYLINE... ESPECIALLY IN NORTHWEST OKLAHOMA. A FEW GUSTS OVER 40 MPH
WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH WEDNESDAY. THE DAYS
WITH THE GREATEST RISK OF SEVERE STORMS WILL BE FRIDAY AND SATURDAY
TO THE EAST OF I-35... AND TUESDAY AND WEDNESDAY ACROSS THE ENTIRE
AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN
CJSIn the hours before
Special weather statement, May 8, 3:47 PM CDT, 23 minutes before
OKZ027-082100- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 347 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF RUSH SPRINGS AT 347 PM CDT...MOVING NORTHEAST AT 25 MPH. CONDITIONS ARE FAVORABLE FOR THIS THUNDERSTORM TO INTENSIFY QUICKLY AND COULD BECOME SEVERE. A TORNADO WATCH IS IN EFFECT. STAY TUNED FOR POSSIBLE WARNINGS. JAMES
Special weather statement, May 8, 4:06 PM CDT, 4 minutes before
OKZ027-082115- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 406 PM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF POCASSET AT 406 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 3 MILES NORTH NORTHWEST OF POCASSET...ALSO MOVING TO THE NORTHEAST. A TORNADO WATCH IS IN EFFECT. JAMES
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 41 min |
| May 7, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 50 min |
| May 7, 10:22 PM CDT | Tornado Warning | OUN | Tillman | 23 min |
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 48 min |
| May 7, 10:43 PM CDT | Tornado Warning | OUN | Tillman | 47 min |
| May 7, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 43 min |
| May 7, 11:04 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| May 7, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| May 7, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens | 45 min |
| May 7, 11:59 PM CDT | Tornado Warning | OUN | Cotton | 31 min |
| May 8, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| May 8, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 34 min |
| May 8, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| May 8, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 23 min |
| May 8, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 46 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 44 min |
| May 8, 1:02 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 43 min |
| May 8, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 48 min |
| May 8, 1:16 AM CDT | Tornado Warning | OUN | Jefferson | 29 min |
| May 8, 1:20 AM CDT | Tornado Warning | OUN | Stephens | 25 min |
| May 8, 1:31 AM CDT | Tornado Warning | OUN | Carter, Garvin, Murray | 44 min |
| May 8, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 44 min |
| May 8, 2:06 AM CDT | Tornado Warning | OUN | Carter, Love | 39 min |
| May 8, 2:11 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| May 8, 2:42 AM CDT | Tornado Warning | OUN | Carter, Love, Marshall | 33 min |
| May 8, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 31 min |
| May 8, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Coal | 31 min |
| May 8, 3:12 AM CDT | Tornado Warning | OUN | Marshall | 48 min |
| May 8, 3:26 AM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| May 8, 3:34 AM CDT | Tornado Warning | OUN | Bryan, Johnston | 26 min |
| May 8, 3:59 AM CDT | Tornado Warning | OUN | Atoka, Johnston | 46 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 38 min |
| May 8, 4:32 PM CDT | Tornado Warning | OUN | Grady | 43 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 45 min |
| May 8, 4:49 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Oklahoma | 56 min |
| May 8, 5:31 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 59 min |
| May 8, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| May 8, 5:44 PM CDT | Tornado Warning | OUN | Oklahoma | 31 min |
| May 8, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| May 8, 5:55 PM CDT | Tornado Warning | OUN | Noble | 50 min |
| May 7, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita | 40 min |
| May 7, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 45 min |
| May 7, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita | 46 min |
| May 7, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 40 min |
| May 7, 11:16 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 44 min |
| May 7, 11:52 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.